Alert archive / Louisiana / Tornado Warnings in 2024
Tornado Warning 18, NWS New Orleans, LA
NWS New Orleans, LA issued this tornado warning at May 13, 2024, 8:01 PM CDT for Saint John the Baptist Parish, Tangipahoa Parish, Louisiana. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2024, 8:01 PM CDT (01:01 UTC)
- Expired
- May 13, 2024, 8:14 PM CDT
- In force
- 13 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Saint John the Baptist Parish, LA, Tangipahoa Parish, LA
The radar
The Hammond radar (KHDC), 24 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 5:24 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 1.0 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 632 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 513 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 6.1
The text
As transmitted.
401
WFUS54 KLIX 140101
TORLIX
LAC095-105-140130-
/O.NEW.KLIX.TO.W.0018.240514T0101Z-240514T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
801 PM CDT Mon May 13 2024
The National Weather Service in New Orleans has issued a
* Tornado Warning for...
Northeastern St. John The Baptist Parish in southeastern
Louisiana...
Southeastern Tangipahoa Parish in southeastern Louisiana...
* Until 830 PM CDT.
* At 801 PM CDT, severe thunderstorms capable of producing both
tornadoes and extensive straight line wind damage were located 11
miles south of Ponchatoula, or 13 miles north of Laplace, moving
east at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northeastern St. John The Baptist and southeastern Tangipahoa
Parishes, including the following locations... W Lk Pontchartrain
Buoy.
This includes Interstate 55 in Louisiana between mile markers 11 and
17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 3036 9021 3024 9034 3023 9042 3028 9044
3031 9048 3037 9026 3037 9024 3038 9022
TIME...MOT...LOC 0101Z 261DEG 35KT 3027 9042
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Zeringue1 follow-up statement
136
WWUS54 KLIX 140114 RRA
SVSLIX
Severe Weather Statement
National Weather Service New Orleans LA
814 PM CDT Mon May 13 2024
LAC095-105-140123-
/O.CAN.KLIX.TO.W.0018.000000T0000Z-240514T0130Z/
St. John The Baptist LA-Tangipahoa LA-
814 PM CDT Mon May 13 2024
...THE TORNADO WARNING FOR NORTHEASTERN ST. JOHN THE BAPTIST AND
SOUTHEASTERN TANGIPAHOA PARISHES IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area. However,
gusty winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Louisiana.
Remember, a Severe Thunderstorm Warning still remains in effect for
Tangipahoa and St. John The Baptist Parish!
&&
LAT...LON 3036 9021 3024 9034 3023 9042 3028 9044
3031 9048 3037 9026 3037 9024 3038 9022
TIME...MOT...LOC 0111Z 261DEG 35KT 3029 9028
$$
ZeringueWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at May 13, 5:35 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, May 13, 5:35 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
535 PM CDT Mon May 13 2024
...New UPDATE...
.UPDATE...
Issued at 534 PM CDT Mon May 13 2024
Developing squall line over southwest LA has already had a
history of producing a few tornadoes and widespread wind damage.
This line is expected to accelerate some moving into the CWA
between 6 and 7 and then across most of the area before midnight.
It will also likely remain severe and thus SPC has issued Severe
Thunderstorm Watch 239 until midnight tonight for the entire area.
Main concern is damaging winds possibly greater than hurricane
force force along with large hail and even a few tornadoes. /CAB/
&&
.SHORT TERM...
(This evening through Tuesday night)
Issued at 342 PM CDT Mon May 13 2024
Key Messages:
1. A flood watch remains in effect for areas along and south of
the I-10/12 corridor due to the threat for heavy rainfall that
could result in localized flash flooding primarily in urban and
poor drainage areas.
2. An enhanced risk for severe weather remains primarily along and
south of the I-10/12 corridor for the threat of a secondary round
of storms moving into the area this evening with damaging winds
and hail being the primary threat, but a tornado cannot be ruled
out.
The morning convection has surged southeast into the coastal
waters putting down a decent cold pool that has moderated
temperatures and stabilized the air mass overhead for now. SPC
mesoanalysis and LCH 18z special sounding have indicated that
ample instability (CAPE >5000 j/kg and ML lapse rates >7.5 C/km)
and sufficient 0-6km bulk shear (~45-50kt) lay just to our
southwest which has initiated the second round of deep convection
over coastal Texas. This second round is anticipated to continue
to deepen and organized as it traverses southwest LA and surges
east into our area. Timing of this MCS has sped up to the earliest
arrival into the Atchafalaya Basin to be by 6-7PM CDT. Given the
strength of the developing cold pool with this MCS, 12z HREF
guidance, and latest CAMs the expectation is for this system to
be more progressive though will pack a punch with damaging winds
and hail being the primary severe threat. Locally heavy rainfall
(rainfall rates of 2-3"/hr) will be another concern for urban and
poor drainage areas along and south of the I-10/12 corridor.
Once this squall line pushes through over the course of 4-6 hours,
we'll be monitoring the progression of the cold pool boundary to
ensure it clears coastal LA and diminishes the flooding threat.
The current thinking is all severe and flooding threat should be
over by sunrise on Tuesday.
Clearing skies by Tuesday afternoon will allow us to rapidly warm
up back into the upper 80s, and we should see temps follow strong
diurnal curves through midweek thereafter. Warmest day of the week
appears to be Wednesday which is collocated best with an
amplifying shortwave ridge and as well as mostly fair skies.
&&
.LONG TERM...
(Wednesday through Sunday night)
Issued at 342 PM CDT Mon May 13 2024
The next upper troughing will then move out into the plains by
mid week with sfc return flow forcing this boundary back to the
north moving back over the area possibly as early as Thu and this
whole thing looks to play out again similar to this event. The
first disturbance moves through mid day Thu and may hug the coast.
This should be associated with the warm front. The next main
system will move along the cold frontal interface as it stalls
across the area with an abundance of deep moisture Fri. This is at
least one solution, but as one can clearly see with the current
system, this will almost surely change several times before we get
there. The general synoptic structure looks valid, but we will
definitely need to get closer to even think of resolving the
smaller scale features. TE
&&
.AVIATION...
(18Z TAFS)
Issued at 1252 PM CDT Mon May 13 2024
MVFR to IFR CIGs will prevail through the remainder of the
daylight hours. Some breaks to scattered coverage can be expected
with the wake of the morning showers and storms, but expect
redevelopment of VCTS through the afternoon primarily along and
north of I-10/12 corridor. Another complex of strong to severe
thunderstorms are expected to move in from the west after 00 UTC
tonight with TEMPOs noted for windows of highest confidence of
TSRA impacts. However, timing is still somewhat uncertain with
exact evolution of these storms. After this line of storms clears
the area through 06-09 UTC timeframe, expect SHRA to persist into
sunrise in the morning with gradual improvement of CIGS/VIS as
the day progresses on Tuesday.
&&
.MARINE...
Issued at 342 PM CDT Mon May 13 2024
Higher winds (15-25 knots) and seas (3-7 feet) are expected through
the overnight hours tonight. Strong thunderstorms moving through the
area could result in locally higher winds and seas which will be
dangerous for small crafts. Winds become more west to southwesterly
and decrease to less than 10 knots through the afternoon on Tuesday
where hazards to small crafts will decrease. Southerly component to
light winds remains intact through midweek but becomes more easterly
with time by later in the week.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 64 84 61 86 / 70 20 0 0
BTR 68 89 65 91 / 70 20 0 0
ASD 68 87 66 91 / 90 50 0 0
MSY 71 87 71 89 / 90 30 0 0
GPT 69 86 67 89 / 90 60 0 0
PQL 68 87 66 91 / 90 60 0 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through late tonight for LAZ046>048-056>060-064>070-
076>090.
GM...Small Craft Advisory from 1 AM to 10 AM CDT Tuesday for GMZ530-
532-534-536-538-555-557-575-577.
MS...Flood Watch through late tonight for MSZ083>088.
GM...Small Craft Advisory from 1 AM to 10 AM CDT Tuesday for GMZ532-
534-536-538-555-557-575-577.
&&
SHORT TERM...TJS
LONG TERM....TJS
AVIATION...TJS
MARINE...TJSIn the hours before
Local storm report, May 13, 7:40 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
740 PM CDT Mon May 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM Tstm Wnd Dmg 2 NNE Prairieville 30.33N 90.97W
05/13/2024 Ascension LA Public
Tree down on house on John Broussard Rd in
Praireville.
&&
CABLocal storm report, May 13, 7:46 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
746 PM CDT Mon May 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM Tstm Wnd Dmg 5 S Walker 30.41N 90.85W
05/13/2024 Livingston LA Fire Dept/Rescue
Trees down along Walker South Rd and Arbor
Walk Dr. Road completely blocked.
&&
CABSpecial weather statement, May 13, 7:57 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service New Orleans LA
757 PM CDT Mon May 13 2024
LAZ037-039-071-081-083-140145-
Washington LA-Central Tangipahoa LA-Northern Livingston LA-
St. Helena LA-Northern Tangipahoa LA-
757 PM CDT Mon May 13 2024
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF ST. HELENA,
NORTHEASTERN LIVINGSTON, NORTHERN TANGIPAHOA AND WESTERN WASHINGTON
PARISHES THROUGH 845 PM CDT
...
At 756 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Greensburg to near Montpelier. Movement
was northeast at 60 mph.
HAZARD...Wind gusts up to 40 to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Franklinton, Greensburg, Amite, Amite City, Kentwood, Independence,
Roseland, Osyka, Montpelier, Mount Herman, Wilmer, Easleyville, and
Tangipahoa.
This includes Interstate 55 in Louisiana between mile markers 42 and
66.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Louisiana...and southern Mississippi.
&&
LAT...LON 3070 9017 3072 9026 3058 9074 3091 9078
3100 9061 3100 9016
TIME...MOT...LOC 0056Z 243DEG 51KT 3087 9070 3063 9066
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KLGLocal storm report, May 13, 7:58 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
758 PM CDT Mon May 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM Tstm Wnd Dmg 2 S Walker 30.46N 90.86W
05/13/2024 Livingston LA Fire Dept/Rescue
Scattered trees down along Walker South Rd
south of town.
&&
CABSpecial weather statement, May 13, 7:59 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service New Orleans LA
759 PM CDT Mon May 13 2024
LAZ056>060-065-066-140145-
Lower Terrebonne LA-St. Charles LA-Upper Terrebonne LA-Assumption LA-
St. John The Baptist LA-St. James LA-Upper Lafourche LA-
759 PM CDT Mon May 13 2024
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SOUTHWESTERN ST. JOHN
THE BAPTIST, SOUTHERN ST. JAMES, NORTHWESTERN ST. CHARLES,
NORTHWESTERN TERREBONNE, NORTHWESTERN LAFOURCHE AND SOUTHEASTERN
ASSUMPTION PARISHES THROUGH 845 PM CDT
...
At 759 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Reserve to near Amelia. Movement was east at 40
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Houma, Thibodaux, Hahnville, Mathews, Schriever, Montz, Boutte,
Supreme, Raceland, Chackbay, Destrehan, Bayou Cane, Killona, Norco,
Paradis, Gray, Des Allemands, South Vacherie, North Vacherie, and
Wallace.
This includes the following Interstates...
Interstate 10 in Louisiana near mile marker 220.
Interstate 310 between mile markers 4 and 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Louisiana.
&&
LAT...LON 2937 9120 2943 9121 2946 9126 2952 9127
2954 9127 2955 9124 2961 9118 2959 9116
2963 9108 2965 9111 2981 9110 2984 9113
2984 9115 3004 9078 3001 9030 2971 9049
2936 9117
TIME...MOT...LOC 0059Z 273DEG 33KT 3010 9056 2968 9104
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KLGLocal storm report, May 13, 8:00 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service New Orleans LA
800 PM CDT Mon May 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM Tstm Wnd Dmg 7 S Walker 30.38N 90.87W
05/13/2024 Livingston LA Fire Dept/Rescue
Tree down on house along Bonnie Dr.
&&
CABThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 7:11 PM CDT | Tornado Warning | LIX | Ascension, East Baton Rouge, Iberville, Livingston | 23 min |
| May 13, 7:13 PM CDT | Severe Thunderstorm Warning | LIX | Ascension, East Baton Rouge, East Feliciana, Iberville, Livingston, Pointe Coupee and 3 more | 47 min |
| May 13, 7:23 PM CDT | Severe Thunderstorm Warning | LIX | Ascension, Assumption, Iberville, Lafourche, Saint Charles, Saint James and 1 more | 29 min |
| May 13, 7:35 PM CDT | Special Marine Warning | LIX | 115 min | |
| May 13, 7:42 PM CDT | Severe Thunderstorm Warning | LIX | Livingston, Saint Tammany, Tangipahoa | 48 min |
| May 13, 7:55 PM CDT | High Wind Warning | LIX | Ascension, East Baton Rouge, East Feliciana, Iberville, Livingston, Pointe Coupee and 3 more | 3 hr |
| May 13, 7:55 PM CDT | Severe Thunderstorm Warning | LIX | Ascension, Livingston, Saint Charles, Saint James, Saint John the Baptist, Tangipahoa | 36 min |
| May 13, 7:57 PM CDT | Special Weather Statement | LIX | Saint Helena | 48 min |
| May 13, 7:59 PM CDT | Special Weather Statement | LIX | Saint James | 46 min |
| May 13, 8:20 PM CDT | Special Weather Statement | LIX | Jefferson, Lafourche, Orleans, Saint Charles, Terrebonne | 55 min |
| May 13, 8:20 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany, Washington | 40 min |
| May 13, 8:52 PM CDT | Severe Thunderstorm Warning | LIX | Orleans, Saint Tammany | 53 min |
| May 13, 8:59 PM CDT | Special Marine Warning | LIX | 61 min | |
| May 13, 9:03 PM CDT | Flash Flood Warning | LIX | Jefferson, Orleans, Plaquemines, Saint Bernard | 117 min |
| May 13, 9:07 PM CDT | Special Marine Warning | LIX | 113 min | |
| May 13, 9:22 PM CDT | Special Weather Statement | LIX | Jefferson, Plaquemines | 53 min |
| May 13, 9:43 PM CDT | Special Marine Warning | LIX | 83 min | |
| May 13, 9:55 PM CDT | Special Marine Warning | LIX | 2 hr | |
| May 13, 11:47 PM CDT | Special Marine Warning | LIX | 58 min | |
| May 13, 11:48 PM CDT | Gale Warning | LIX | 8 hr | |
| May 13, 11:48 PM CDT | Small Craft Advisory | LIX | 13 hr | |
| May 14, 12:58 AM CDT | Special Marine Warning | LIX | 62 min | |
| May 14, 2:21 AM CDT | River Flood Warning | LIX | Saint Tammany | 52 hr |
| May 14, 2:21 AM CDT | River Flood Warning | LIX | Saint Tammany | 42 hr |
| May 14, 2:21 AM CDT | River Flood Warning | LIX | Saint Tammany | 32 hr |
| May 14, 2:21 AM CDT | River Flood Warning | LIX | Saint Tammany | 32 hr |
| May 14, 6:28 AM CDT | River Flood Warning | LIX | Saint Tammany | 4 days |
| May 14, 9:37 AM CDT | River Flood Warning | LIX | Saint Tammany | 12 days |
Nearby
Tornado Warnings in Louisiana, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.